Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 242, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 6, 2004, 5:47 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2004, 5:47 AM CDT (10:47 UTC)
- Expired
- Jul 6, 2004, 7:00 AM CDT
- In force
- 73 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Bourbon County, KS, Crawford County, KS
The radar
The Pleasant Hill radar (KEAX), 124 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 3:10 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2039 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 061047 SVRSGF KSC011-037-061200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 547 AM CDT TUE JUL 6 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN SOUTHEAST KANSAS. BOURBON COUNTY IN SOUTHEAST KANSAS. * UNTIL 700 AM CDT. * AT 542 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF LA HARPE TO PARSONS...AND MOVING NORTHEAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR UNIONTOWN BY 600 AM CDT. NEAR REDFIELD BY 610 AM CDT. NEAR ARMA BY 620 AM CDT. NEAR MULBERRY BY 625 AM CDT. THE TOWNS OF GREENBUSH...BRAZILTON...PETERSBURG...XENIA... HIATTVILLE...MAPLETON...FARLINGTON...MARMATON...HARDING AND DEVON ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS DAMAGING WINDS WILL MOVE INTO THE WESTERN PORTIONS OF CRAWFORD AND BOURBON COUNTIES BY 600 AM. LAT...LON 3803 9506 3740 9507 3755 9462 3802 9463 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:24 AM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 6, 1:24 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 124 AM CDT TUE JUL 6 2004 .DISCUSSION... SHORT TERM/MESOSCALE DISCUSSION... LAST TWO MORNINGS FEATURED DERECHOS PLOWING ACROSS PORTIONS OF THE CWA...AND ITS LOOKING INCREASINGLY LIKELY WE WILL COULD MAKE IT THREE IN A ROW THIS MORNING. LARGE LINEAR MCS CONTINUES TO CHARGE EASTWARD ACROSS CENTRAL/EASTERN KS AT 06Z WITH DAMAGING WINDS ALREADY OCCURRING. STRONG COLD POOL IS DEVELOPING WITH TEMPS/DEWPOINTS DROPPING UP TO 15 DEGREES IN THE WAKE OF THE LINE AND ONE HOUR PRESSURE RISES IN EXCESS OF 3 MB. AIRMASS IN ADVANCE OF THE MCS IS VERY UNSTABLE WITH MLCAPES BETWEEN 2-3K ACROSS SOUTHEAST KANSAS. LOW LEVEL JET IS INCREASING IN ADVANCE OF THE SYSTEM WITH 40KT AT LAMONT OK WHICH IS A BIT STRONGER AND MORE VEERED THAN THE ETA WAS FORECASTING. AS THE SYSTEM CONTINUES TO PLOW EASTWARD LOW LEVEL JET MAY ACTUALLY BEGIN TO FEED INTO THE BACK OF THE SYSTEM FURTHER ENHANCING THE WIND DAMAGE THREAT. SYSTEM STILL A FEW HOURS AWAY FROM OUR WESTERN COUNTIES SO THERE IS SOME OPPORTUNITY FOR IT TO WEAKEN OR BEGIN TO FALL APART...BUT LOOKING AT THE ENVIRONMENT AHEAD OF THIS SYSTEM THERE ARE NO CLEAR CUT REASONS WHY IT SHOULD WEAKEN. HAVING SAID THAT...LATEST RADAR TRENDS OUT OF ICT SHOW OUTFLOW SURGING WELL AHEAD OF THE CONVECTION TO THE NORTHWEST OF ICT. THIS COULD BE THE BEGINNING OF A WEAKENING TREND. COULD SEE TWO SEPARATE BOW ECHOS DEVELOP...ONE OVER NORTHEAST KANSAS AND ONE ALONG THE OKLAHOMA BORDER. TOO EARLY TO LET OUR GUARD DOWN...BUT THERE IS A VERY SMALL GLIMMER OF HOPE THAT THE WORST OF IT COULD SPARE THE SGF CWA. FAST MOVEMENT SHOULD PREVENT ANY MAJOR FLOOD THREAT...BUT FLASH FLOOD GUIDANCE IS STILL FAIRLY LOW SO THERE COULD BE SOME FLOODING PROBLEMS AS THE SYSTEM MOVES THROUGH THIS MORNING. NOT EXPECTING WIDESPREAD MAJOR FLOODING SO HAVE OPTED TO HOLD OFF ON A FLOOD WATCH BUT WILL ADD LOCALLY HEAVY RAINFALL TO THE GRIDS FOR THIS MORNING. REMAINDER OF THE DISCUSSION... MCS WILL LIKELY MOVE ACROSS THE AREA THIS MORNING AND COULD CONTINUE TO PRODUCE DAMAGING WINDS THROUGH THE MORNING. THE SYNOPTIC COLD FRONT WILL BEGIN TO DROP SOUTHWARD THROUGH THE AREA DURING THE AFTERNOON. FIRST ASSUMPTION WOULD BE THAT WE WILL BE TOO WORKED OVER FOR ANY RE-DEVELOPMENT THIS AFTERNOON...HOWEVER THE PAST TWO DAYS THE ATMOSPHERE HAS RECOVERED SIGNIFICANTLY AFTER MORNING CONVECTION. UNLIKE THE PAST TWO DAYS...SYNOPTIC SCALE SURFACE WINDS WILL PROBABLY HAVE MORE OF A WESTERLY COMPONENT THIS AFTERNOON WHICH MAY LIMIT THE AMOUNT OF MOISTURE RETURN WE SEE. OBVIOUSLY CONFIDENCE IS LOW ON HOW THINGS WILL EVOLVE SO WILL CONTINUE POPS INTO THE AFTERNOON (AND EVENING ACROSS SOUTHERN PORTIONS OF CWA). DEPENDING ON HOW MUCH WE RE-COVER AFTER MORNING CONVECTION COULD BE SOME ADDITIONAL SEVERE WEATHER THIS AFTERNOON. FRONTAL BOUNDARY WILL LIKELY GET ENOUGH OF A PUSH TO MAKE IT SOUTH OF THE CWA LATER TONIGHT AND TOMORROW. GFS IS DOESNT GIVE THIS SYSTEM QUITE AS MUCH OF A PUSH...BUT HAVE OPTED TO GENERALLY SIDE WITH THE MORE SOUTHERN POSITIONING IN THE ETA FOR THE SAKE OF CONSISTENCY. SOMEWHAT COOLER AND LESS HUMID AIRMASS IS STILL POISED TO FILTER INTO THE REGION WEDNESDAY. RESPITE FROM THE WARM AND HUMID WEATHER SHOULD BE SHORT LIVED AS ANOTHER POWERFUL UPPER TROUGH DROPS DOWN INTO THE NORTHERN ROCKIES LEADING TO LEE CYCLOGENESIS OVER THE HIGH PLAINS. HEIGHT FALLS OVER THE NORTHERN/CENTRAL PLAINS WILL LEAD ENHANCE THE LOW LEVEL JET WEDNESDAY NIGHT WITH INCREASING WARM AIR ADVECTION AN MCS COULD FORM OVER THE PLAINS. PRETTY FAR OUT TO SAY WITH ANY DEGREE OF CERTAINTY WHERE AN MCS WILL FORM IF IT EVEN DOES...SO ONLY KEEP RELATIVELY POPS GOING. UPPER RIDGE WILL BUILD IN AS THE TROUGH DIGS IN THE ROCKIES WHICH SHOULD ALLOW FOR A TROPICAL AIRMASS TO MOVE BACK NORTHWARD INTO THE OZARKS FRIDAY. ETA AND GFS BOTH HINT THAT THERE COULD BE A WEAK UPPER LOW OR IF NOTHING ELSE A WEAKNESS IN THE SUBTROPICAL RIDGE OVER THE LOWER MISSISSIPPI VALLEY REGION. DEPENDING ON HOW FAR NORTH THIS FEATURE MAKES IT WE COULD BE LOOKING AT AFTER PULSE TYPE THUNDERSTORMS FRIDAY INTO THE WEEKEND. HAVE INTRODUCED SLIGHT CHANCE POPS FOR THAT POSSIBILITY BUT WE STILL HAVE PLENTY OF TIME TO WATCH THAT. REST OF THE FORECAST ON TRACK AND NO CHANGES WERE MADE. IZZI && .AVIATION... ALL EYES ON LINEAR MCS ACROSS CENTRAL KANSAS. NORTHERN PORTION APPEARS TO HAVE MORE OF AN EASTWARD MOVEMENT WHILE SOUTHERN END IS HEADING MORE SOUTHEAST. DISTANCE SPEED TOOL BRINGS MCS INTO WESTERN SECTIONS OF THE CWA AFTER 09-10Z AND ALSO INTO THE JLN AREA DURING THIS TIME. HAVE ADDED A TEMPO WIND GROUP APPROACHING SEVERE CRITERIA AS THIS SYSTEM MOVES THROUGH ALONG WITH VISIBILITIES IN THE HEAVY RAIN DROPPING TO AROUND A MILE. SYSTEM SHOULD PUSH THROUGH BOTH SGF/JLN BY 16Z BUT HAVE HELD ON TO SCATTERED TSRA UNTIL MIDDAY. IF ATMOSPHERE CAN RECOVER DURING THE AFTERNOON...MORE OF NATURES FIREWORKS COULD BE POSSIBLE BY THE LATE AFTERNOON AND HAVE INCLUDED IN A TEMPO GROUP. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, Jul 6, 2:30 AM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CDT TUE JUL 6 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
230 AM CDT TUE JUL 6 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS MORNING THROUGH TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...SOME MAY PRODUCE:
DAMAGING WINDS IN EXCESS OF 65 MPH.
HAIL UP TO THE SIZE OF QUARTERS.
AND TORRENTIAL RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA BETWEEN 5 AM AND
12 PM.
ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS THE OUTLOOK AREA
BETWEEN 3 PM AND 10 PM.
DISCUSSION:
STRONG TO SEVERE THUNDERSTORMS WILL LIKELY MOVE ACROSS THE OUTLOOK
AREA THIS MORNING. AT THIS TIME...IT APPEARS AS THE THE GREATEST
THREAT OF SEVERE THUNDERSTORMS WILL EXIST OVER NORTHERN AND
WESTERN PORTIONS OF THE OUTLOOK AREA...BUT SEVERE THUNDERSTORMS
ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. THE PRIMARY THREAT
FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS...BUT SOME STORMS
COULD ALSO PRODUCE SOME MARGINALLY SEVERE HAIL AS WELL. IN
ADDITION...THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL IN A SHORT PERIOD OF TIME WHICH COULD CAUSE SOME
LOCALIZED FLOODING.
IF THE ATMOSPHERE IS ABLE TO DESTABILIZE IN THE WAKE OF MORNING
THUNDERSTORMS...THEN ADDITIONAL STRONG TO SEVERE THUNDERSTORMS
COULD DEVELOP LATE THIS AFTERNOON AND EVENING AS A COLD FRONT
MOVES ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY NIGHT AND THURSDAY AS A
WARM FRONT LIFTS NORTHWARD ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS NORTHERN AND
NORTHWESTERN PORTIONS OF THE OUTLOOK AREA AFTER 5 AM...AND SPOTTER
ACTIVATION MAY BE REQUIRED ACROSS THE ENTIRE OUTLOOK AREA THIS
MORNING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIIn the hours before
Special weather statement, Jul 6, 3:13 AM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 313 AM CDT TUE JUL 6 2004 KSZ073-097-101-MOZ055>057-066>069-077>081-088>091-093>095-101>103- 061300- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-GREENE-HICKORY-JASPER-LACLEDE-LAWRENCE-MCDONALD-MILLER- MORGAN-NEWTON-POLK-ST. CLAIR-STONE-VERNON-WEBSTER- INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT SCOTT... JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA... OSAGE BEACH...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON. 313 AM CDT TUE JUL 6 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 575...IN EFFECT UNTIL 800 AM CDT TUESDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...MCDONALD... MILLER...MORGAN...NEWTON...POLK...ST. CLAIR...STONE...VERNON AND WEBSTER. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... CAMDENTON...FORT SCOTT...JOPLIN...LEBANON...MONETT...MOUNT VERNON... NEOSHO...NEVADA...OSAGE BEACH...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST SEVEREWEATHER INFORMATION. FOSTER
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.